The 65-year-old man with hypertensive renal disease had been on hemodialysis for 3 years. Three days earlier, he underwent procedures for coronary artery bypass grafts and placement of a bioprosthetic aortic valve. Admission platelet count was 210 × 103; now it was 105 × 103. Extubated that morning, he was considered to be doing well. I reviewed the chart while my fellow and the nurse were peeling the “No Heparin” sign off the head of the bed.
The onset of heparin-induced thrombocytopenia (HIT) occurs 5 to 12 days after beginning heparin exposure. Patients may develop HIT in the first 2 weeks after dialysis initiation, but it is very unlikely to occur later with the chronic heparin exposure. (In relatively rare cases, the massive heparin and platelet factor 4 release during cardiac surgery “resets the clock.”) Heart surgery may be the most common precipitating factor for HIT, but there are challenges to establishing the diagnosis in this scenario.1 One challenge is that on-pump heart surgery is expected to lower platelets 25% to 50% with a nadir 2 to 3 days post operation.2 So-called “dilutional thrombocytopenia” likely results from platelets battered in the extracorporeal circuit being removed from the circulation before megakaryocytes react. With long pump runs (such as with valve replacement), platelet counts may fall lower. The patient clearly had a very low risk of HIT (and did not need argatroban).